Topic 2: Introduction to BSL management
To manage common problems associated with abnormal blood sugar levels
- Safely manage hyperglycaemia on the wards
- Recognise diabetic ketoacidosis
- Identify the precipitants of hypoglycaemia
- Recognise and appropriately manage hypoglycaemia
- Recognise oral hypoglycaemic medication toxicity in the setting of renal impairment Resources Scenarios (x60) Insulin charts (x120) IVF charts (x60) Progress notes (x60) Triple B policy online if a computer with the intranet is available.
Timing 30-40 minutes x 5 groups
This session will be predominantly run as a small group, interactive discussion. Please ensure that all interns participate.
To enhance the fidelity of the scenario you can ask them to write in the progress notes, insulin and medication charts.
BSL Management questions
- Please write up his medication chart?
What if the patient is NBM from 2400?
- How will you manage his hypoglycaemia?
What factors may have precipitated this problem?
What if the patient was unconscious and the BSL was unrecordable?
Would you use10% or 50% dextrose?
What if the patient had no IV access or you couldn’t get any IV access?
When and how frequently do you want his BSLs checked once the patient is alert?
When do you want to be called once you leave the ward?
What changes should you make to his insulin therapy in the short term?
- What specific information would you be seeking from
- the patient;
- medical record;
- medication chart?
- What investigations would you consider?
How would you manage the hyperglycaemia?
What could be causing her hypoglycaemia?
What should you do with her medications?
What are the other potential complications of metformin use in the setting of renal impairment?
- What urgent investigations would you perform
What is wrong with the patient?
Briefly outline the key strategies of further management.
You are the cardiology intern looking after a 40 year old male with type 2 diabetes who presented to the Emergency department with chest pain and a troponin rise. He is planned for a coronary angiogram tomorrow. List of diabetes medications Metformin 1g bd Lantus (insulin glargine) 35 units bedtime Novorapid (insulin aspart) 4-6 units meal times
You are the urology intern looking after a 54 year old obese Lebanese man with a 10 year history of type 2 diabetes had a transurethral resection of prostate 2 days ago. He is on a full diabetic diet and the nurses restarted his usual insulin regimen yesterday: Humalog Mix 50/ 50 units tds. I have just taken a pre-dinner BSL and it is 3.0mmol/L. He is sweaty and he said that he feels unwell. What should we do?
You are the urology intern caring for a 22 year old male type 1 diabetic who was admitted for pyelonephritis. He had a BSL of 25 mmol/L pre breakfast.
You are the renal intern caring for a 67 year old woman admitted over night with type 2 diabetes and sepsis related to a urinary tract infection. She also has acute renal failure with a creatinine of 600. She is eating and drinking and has received her usual diabetes medications: Metformin 3g daily and Daonil. Her pre breakfast BSL was 3.0, post breakfast 4.1. The patient states that her BSL are usually 8-10 mmol/L.
You are the after hours intern. You have been asked to see a 70 year old man with diabetes, CAD and PVD who has been admitted for infected foot ulcer. He was treated with IV flucloxacillin and metronidazole. But he has had 24 hours of nausea and vomiting and the vascular team had changed him over to tazocin this morning as they thought that his vomiting was caused by metronidazole. His insulin was ceased because of significant nausea and poor oral intake. He also had a hypoglycaemic episode on admission. His vomiting is getting worse despite regular maxalon and his glucose is now 25. What should you we do?
His usual insulin regimen is Levemir 10 units bd (but has been withheld). HBA1c of 10.4%.
- User guide for Insulin Chart PDF, 1127.58 KB
- Prescribing errors in diabetes. Cox A, Ferner R. A British Journal of Diabetes & Vascular Disease. 2009; 9:84-88.
- Safe administration of insulin: summary of a safety report from the National Patient Safety Agency. Lamont T, Cousins D, Hilson R, Bischler A, Terblanche M. BMJ. 2010; 341:c5269
- Triple-B (basal-bolus-booster) subcutaneous insulin regimen: a pragmatic approach to managing hospital inpatient hyperglycaemia. NJ Perera, AJ Harding, MI Constantino, L Molyneaux , M McGill, EL Chua, SM Twigg, GP Ross and DK Yue. Practical Diabetes International Volume 28, Issue 6, pages 266–269, 2011